An addicted individual may not be the only person at risk of a drug overdose. As cartels and drug dealers seek out profit and control, the average person is unlikely to be aware of such schemes. That does not mean these people are not at risk. Reports of fentanyl, the current deadliest drug in America, being dyed bright colors are becoming more common by the day. This can make it exceedingly easier for an uninformed person, be it a child or young adult, to mistake it for a treat rather than the dangerous substance that it is.
Banyan’s Chicago addiction treatment center explores the trend of Rainbow fentanyl, the threat it poses, and what you should do in the event of an accidental overdose.
Bright colors aside, this drug alone poses a significant health risk. Fentanyl is classified as a synthetic opioid that can either be prescribed by a doctor or taken illegally. It is 50 times more potent than heroin and 100 times more potent than morphine. For reference, it takes only 2 milligrams of fentanyl to be considered a lethal dose. That size is equivalent to 10-15 grains of table salt. It is impossible to know the exact amount of fentanyl that is present when in a powder or pill without laboratory testing.1
Recent reports have shown that over 100,000 Americans died of accidental overdoses in 2021, with 66% being related to synthetic opioids.2 This highlights a serious problem that officials struggle to keep up with even to this day. It is believed that dealers will lace their supply with fentanyl in order to keep their clients addicted and reliant on them to maintain their habit. In turn, countless people have overdosed, and the situation continues to spiral as new methods are discovered to keep this practice going. [Text Wrapping Break]
Brightly colored fentanyl is a fairly recent trend. It has been seized in numerous forms, including powder, pills, and even blocks that look like sidewalk chalk. This makes it exceedingly easier to mistake this dangerous drug for something harmless. For instance, a child may get into their parent's stash of drugs and innocently mistake the colorful pills for some kind of sweet or candy. It highlights the fact that addiction does not only affect the individual with dependence but those that rely on them as well.
As stated before, it is impossible to predict the exact amount of fentanyl in an illegally manufactured batch. For a child that mistakes rainbow fentanyl for candy, the risk of overdose rises exponentially. In this case, understanding what an overdose looks like can make a world of difference.
While the threat of rainbow fentanyl remains, understanding the signals of potential can literally save a life.
Symptoms of an overdose on fentanyl include:
If you are concerned that you or someone else is experiencing an overdose, it is imperative that you call 911 immediately. If it is another person, stay with them until help arrives. Additionally, if the caller is using illegal substances themselves, they will not face legal action if they call for help.
Rainbow fentanyl is a very real danger that presents a risk to not only the person with the addiction but to those around them as well. If these illegal drugs are being kept in a home, especially one with a child in it, then there is a problem. Waiting until something drastic happens is not the way to go.
Banyan Treatment Centers operate an excellent Chicago IOP that provides the many benefits of residential care but with more flexibility. So if you have a family that needs you, you can still receive effective treatment that can change your life. A variety of different addictions are treated on-site, while the numerous levels of care offered can provide people at any point of addiction with the most effective treatment.
To learn more about Banyan’s Illinois Addiction Treatment Center, call 888-280-4763 today.